Search:

Saturday | 11.18.2017
  Home  |  Current Issue  |  Subscribe Free  |  RSS News Feed  | Sample Newsletter  |  Archives  |  Site Map
  


What Does One Do in a Cardiac Emergency?

Cardiac emergencies can appear in different ways, but they are mostly a result of the heart’s failing to pump blood effectively to the vital organs including itself.  Most cases are because of coronary artery disease (blockage in arteries supplying the heart).

According to Dr. Alfred Sparman, M.D., American Board-certified physician and author of 1.58 Seconds, the top causes are:

  • Heart attacks (acute myocardial infarction)
  • Congestive heart failure
  • Syncope (lost of consciousness)
  • Severe arrhythmias
  • Angina (decrease blood flow to the heart)
  • Extra cardiac causes, such as electrolyte imbalance and trauma, that indirectly predisposes to cardiac pathology.

The symptoms of a cardiac emergency may vary from patient to patient especially in those with diabetes and in elderly patients.  However, anyone exhibiting the following symptoms, may be suspected of having a cardiac emergency:

  • Chest pain in a patient with known heart disease
  • Chest pain lasting more than 30 minutes.
  • Fainting spell (syncope)
  • Palpitations
  • Severe shortness of breath in resting position
  • Profuse sweating with no apparent reason
  • Acute mental status changes
  • Wheezing with distended neck veins
  • Extreme lethargy amongst others

Dr. Sparman says that “the majority of cardiac arrest or cardiac emergencies are witnessed by laypersons as opposed to medical personnel. He offers the following scenarios with suggestions for responding:

Scenario 1

If the person has severe chest pain, 325 milligrams of aspirin should be given immediately. If blood pressure can be taken and the systolic blood pressure is over 105mmHg, then a nitroglycerin tablet or spray can be given and the ambulance called.

Scenario 2

If the patient has severe shortness of breath, which may suggest fluid in the lungs (congestive heart failure), the patient should be placed in a sitting position, and if lasix (water pill) is one of his or her daily medications, then one or two tablets should be given, along with an aspirin and the ambulance called.

Scenario 3

If the patient faints (syncope), one should check for a pulse and for breathing. If a pulse and breathing are present, a pinch or some stimulant should be used to arouse the patient and the ambulance called. But if there is no pulse or breathing, this may be a case of cardiac arrest, and a precordial thump should be administered before CPR.

“I cannot [over]stress the importance of the precordial thump,” Dr. Sparman says, and here’s how: “The closed fist with the thumb within…is used to strike the lower one-third the breastplate forcefully. This in many occasions restarts the heart, and obviates the need for CPR (simulating jump-starting a car).

The ambulance can then be called after the pulse and breathing have resumed. If there is no response from the precordial thump, CPR should be commenced.  As an interventional cardiologist, I cannot overemphasize how many lives I have saved with the precordial thump.”

“Every household should have a bottle of coated of 325 milligrams of aspirin, which is considered one of the major lifesaving drugs in cardiac emergencies. If, the patient is allergic to aspirin, 300 milligrams of Plavix will suffice. Lastly, remember the precordial thump.”


© 2017, Information Strategies, Inc.
P.O. Box 315, Ridgefield, NJ 07657
201-242-0600